Hail, Trego
- When
- August 25, 4:30 PM CST
- Where
- Trego County, 14.34 mi WSW of Trego Center
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.790, -100.140
Severe thunderstorms during the last afternoon and evening produced mainly high wind gusts but there was one isolated hail report.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Severe thunderstorms during the last afternoon and evening produced mainly high wind gusts but there was one isolated hail report.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 25, 2:07 PM CST, 2 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 307 PM CDT TUE AUG 25 2009 .DISCUSSION... DAYS 1-2... THERE ARE A LOT OF CHALLENGES WITH TODAYS FORECAST BUT THE MOST DIFFICULT ARE POPS AND TEMPS FOR TOMORROW. THE UPPER RIDGE HAS WEAKEND AS EXPECTED TODAY AS A STRONG SYSTEM MOVES ACROSS THE NRN PLAINS. THE RIDGE AXIS IS NOW ORIENTED SW TO NE FROM ROUGHLY WEST TEXAS TO THE LOWER GREAT LAKES. SW FLOW ALOFT HAS DEVELOPED OVER FROM THE SRN ROCKIES ACROSS THE CENTRAL PLAINS ALLOWING A PLUME OF SUBTROPICAL MOISTURE TO EDGE IN OVER WESTERN KANSAS. BASED ON WATER VAPOR AND UPPER ANALYSIS THERE ARE SEVERAL WAVES OF INTEREST IN THE FLOW. THE MOST IMPRESSIVE LOOKING IS CURRENTLY SWIRLING ACROSS NRN ARIZONA. BUT ONE OF MORE IMMEDIATE CONCERN SEEMS TO BE LOCATED NEAR THE RIGHT ENTRANCE TO A WEAK 40-50KT JETSTREAK NOW COMING INTO SOUTH-CENTRAL NM. IN THE LOWER LEVELS, A SFC COLD REMAINS DRAPED ACROSS THE DDC FA, STRETCHING FROM THE NRN EDGE OF A BROAD SFC LOW NEAR CONCORDIA THROUGH GREAT BEND TO CLARK COUNTY AND INTO OKLAHOMA AS OF 25/20Z. SFC MOISTURE POOLING BEHIND THE FRONT HAS KEPT DEWPTS IN THE L-M 60S OVER SW KS TODAY WHICH HAS CONTRIBUTED TO LOWER MAX TEMPS VS YESTERDAY. DUE TO THE SW FLOW ALOFT THE FRONT HAS MOVED LITTLE TODAY AND THAT WILL CONTINUE TO BE THE CASE UNTIL THE MAIN TROF EJECTS OUT OF THE DESERT SW EARLY TOMORROW. THE FRONT IS PRETTY WELL DEFINED UP THROUGH H85 AND H7 AS WELL AND IS TILTED BACK TOWARD THE NW, WITH THE H7 FRONT LOCATED JUST NW OF THE DDC FA AS OF 12Z. AS WEAK UPPER IMPULSES BEGIN TO COME OUT INTO WESTERN KS LATE THIS AFTERNOON AND EVENING, AM EXPECTING CONVECTION TO DEVELOP. IT COULD POP UP INVOF OF THE SFC FRONT AS SUGGESTED BY THE NAM BUT THE RUC AND GFS WOULD HAVE MORE ACTIVITY OVER THE NORTH, ALONG THE H7 BAROCLINIC ZONE. NEVERTHELESS, WILL BE WATCHING FOR CONVECTION EVERYWHERE BUT THINK THE BEST CHANCE IS NORTH AND WEST, UNDER THE MOISTURE PLUME, NR THE LL POOLING MOISTURE, AND CLOSER TO THE EMERGING DYNAMICS. AS HAS BEEN DISCUSSED FOR THE LAST SEVERAL SHIFTS, SEVERE WEATHER IS NOT VERY LIKELY AS THERE IS LITTLE FLOW ALOFT AND THUS WEAK SHEAR. CANT RULE OUT AND ISOLATED SVR WIND EVENT, BUT ORGANIZED SVR IS NOT EXPECTED. THE FIRST SIGNIFICANT DISTURBANCE (THE ONE CURRENTLY OVER SC NM) KICKS OUT ACROSS KANSAS THIS EVENING AND EARLY TONIGHT PROVIDING AN INCREASING CHANCE OF SHOWERS/STORMS, ESP ALONG THE H85-H7 BAROCLINIC ZONE (NRN 2/3RDS OF DDC FA). THIS WILL BE FOLLOWED BY THE MAIN TROF LATE TONIGHT THROUGH TOMORROW. THIS LOOKS LIKE A FAIRLY WIDESPREAD BUT LOW IMPACT/LOW QPF EVENT. WOULDNT EXPECT MUCH MORE THAN A QUARTER INCH IN MOST PLACES BUT A FEW SPOTS MIGHT PICK UP A HALF INCH, IF SHOWERS/STORMS PERSIST. TEMPS FOR TONIGHT SHOULD BE SIMILAR TO LAST NIGHT BUT TOMORROWS HIGHS ARE PROVING TRICKY. THERE IS A 10-DEGREE SPREAD BETWEEN THE NAM AND GFS MOS HIGHS TOMORROW. IT ALL REALLY DEPENDS ON WHICH MODEL IS CORRECT WITH PRECIP - THE WETTER (COOLER) NAM OR THE DRIER (WARMER) GFS. RIGHT NOW THE NAM IS HANDLING TEMPS ON THE NORTH SIDE OF THE FRONT BETTER AND THUS WILL LEAN TOWARD IT. HOWEVER, THE NAM HAS HIGHS ONLY IN THE 70S ACROSS MUCH OF WRN KS SO I WONT GO ALL THE WAY, BUT RATHER SPLIT THE DIFFERENCE AND KEEP OUR LOW 80S FCST. PRECIP MAY LINGER INTO THU AM BUT BY LATE MORNING THE FLOW TURNS NORTHERLY ALOFT AND ALL THE SYNOPTIC FORCING SHIFTS SOUTH OF US. HOWEVER, TEMPS ALOFT WILL BE CHILLY (+6 AT H7 AND -9 AT H5) AND UPSLOPE LOW LEVEL FLOW MAY BE ENOUGH TO GENERATE SOME STORMS OVER ERN COLORADO. GIVEN THE MEAN NRLY FLOW, ANY STORMS SHOULD STAY WEST OF THE BORDER BUT WILL KEEP SOME SLIGHT CHANCES GOING ALONG THE KS/CO BORDER INTO THU AFTERNOON AS WELL. -WRIGHT DAYS 3-7... THE MEDIUM RANGE MODELS CONTINUE...FOR THE MOST PART...TO BE IN GOOD AGREEMENT WITH THE DEVELOPMENT OF OF THE UPPER LEVEL RIDGE OVER THE WESTERN CONUS AND THE STRONG UPPER SYSTEM DIGGING INTO THE GREAT LAKES REGION THIS WEEKEND. THE 00Z UKMET/ECMWF AND CANADIAN ARE VERY SIMILAR AT 144 HOURS IN SHOWING A CLOSED UPPER LOW IN THE VICINITY OF THE GREAT LAKES WHEREAS THE GFS IS INDICATING A MORE PROGRESSIVE OPEN UPPER TROUGH WHICH IT HAS BEEN HOLDING ON TO FOR SEVERAL RUNS. A LOOK AT THE GFS ENSEMBLES SHOW THAT SOME MEMBERS ARE LEANING TOWARD A CLOSED UPPER LOW HOWEVER. AT ANY RATE...THE TREND TOWARD NORTHWESTERLY FLOW ALOFT WILL RESULT IN A COLD FRONT PUSHING SOUTH THROUGH THE CENTRAL HIGH PLAINS LATE FRIDAY AND LAYING OUT FROM THE EASTERN SLOPES IN COLORADO BACK TO THE SOUTH/SOUTHEAST. TEMPERATURES ON SATURDAY AND SUNDAY SHOULD BE FAIRLY MILD IN THE UPPER 70S TO MID 80S. THE MODELS CONTINUE TO HINT AT SOME PRECIPITATION BREAKING OUT AS WEAK DISTURBANCES MOVE OUT ALONG THE MID LEVEL BAROCLINIC ZONE FROM THE CENTRAL ROCKIES ACROSS THE CENTRAL HIGH PLAINS. WILL CONTINUE WITH WHAT THE PREVIOUS SHIFT HAD FOR SUNDAY AND ALSO THROW IN SOME SMALL POPS FOR THUNDERSTORMS ON MONDAY. EARLY NEXT WEEK SHOULD SEE A RETURN OF SOMEWHAT WARMER TEMPERATURES AS THE UPPER FLOW BECOMES MORE ZONAL...ALLOWING TEMPERATURES TO WARM AROUND THE REGION. && .AVIATION... A WEAK COOL FRONT SITUATED FROM EAST OF HAYS TO SOUTHEAST OF DODGE CITY WILL CONTINUE TO SLOWLY OOZE EAST AND SOUTHEAST THROUGH THE REST OF THE DAY. SURFACE CONVERGENCE IS PRETTY WEAK AROUND THIS FRONT BUT THERE COULD BE ENOUGH TO POP AN ISOLATED THUNDERSTORM ALONG THE FRONT LATER THIS AFTERNOON. AN UPPER DISTURBANCE MOVING NORTHEAST OUT OF NEW MEXICO WILL HELP FOCUS SCATTERED THUNDERSTORM DEVELOPMENT OVER EASTERN COLORADO AND WESTERN KANSAS LATER THIS AFTERNOON INTO TONIGHT. HARD TO PIN DOWN EXACTLY WHERE THE THUNDERSTORMS WILL DEVELOP AND MOVE BUT FOR NOW WILL HAVE A MENTION OF CBS IN THE CLOUD GROUPS FOR THE TAFS AT DDC/GCK AND HAYS. THE FRONT SHOULD BEGIN TO HEAD SOUTH IN EARNEST LATER TONIGHT AS SURFACE HIGH PRESSURE BUILDS BEHIND IT. LOW LEVEL MOISTURE POOLING BEHIND THE FRONT COULD RESULT IN MVFR AND POSSIBLY IFR CIGS DEVELOPING BEHIND THE FRONT LATE TONIGHT INTO WEDNESDAY. && .PRELIMINARY POINT TEMPS/POPS... DDC 66 81 59 82 / 40 50 50 10 GCK 65 80 58 81 / 40 50 50 10 EHA 64 82 59 82 / 40 40 40 20 LBL 66 82 60 82 / 40 50 50 20 HYS 64 80 58 81 / 60 50 50 10 P28 70 86 65 83 / 30 50 50 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN34/02/02
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 413 AM CDT TUE AUG 25 2009 KSZ030-031-043>046-061>066-074>081-084>090-261000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 413 AM CDT TUE AUG 25 2009 /313 AM MDT TUE AUG 25 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL DROP SOUTH FROM NORTHWEST KANSAS TO NEAR PRATT AND COLDWATER BY 7 PM TONIGHT...THEN MOVE SOUTH ACROSS THE REMAINDER OF SOUTH CENTRAL KANSAS OVERNIGHT. SCATTERED THUNDERSTORMS WILL BE POSSIBLE MAINLY NORTH OF A LINE FROM LARNED TO SCOTT CITY IN THE AFTERNOON THEN SPREAD SOUTH INTO MUCH OF SOUTHWEST AND SOUTH CENTRAL KANSAS THIS EVENING AND OVERNIGHT. SEVERE THUNDERSTORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AN UPPER AIR DISTURBANCE WILL SET OFF MORE SHOWERS AND THUNDERSTORMS ON WEDNESDAY ACROSS SOUTHWEST AND SOUTH CENTRAL KANSAS. SOME SHOWERS AND ISOLATED THUNDERSTORMS WILL LINGER SOUTH OF LINE FROM PRATT TO DODGE CITY AND GARDEN CITY ON THURSDAY MORNING THEN END NEAR ELKHART BY THURSDAY AFTERNOON. SEVERE WEATHER IS NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 06
The Dodge City radar (KDDC), 115 km away, was scanning. The volume nearest the first event began at 22:31 UTC.
6 thunderstorm wind, 2 hail. Local standard time, as filed.
Multiple power poles were blown down.
Multiple power poles were blown down by the high wind.
A power pole was blown down.
Multiple power poles were blown down.
Winds of 60 mph were estimated at this location.
Winds were estimated to be 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195322, 195323, 195324, 195325, 195326, 195327, 195328, 195329.